Cancer Drug Nexavar Tied to Pancreas Damage
Pancreas shrank by up to one-third in case studies following long-term use
WebMD News Archive
By Dennis Thompson
WEDNESDAY, Oct. 9 (HealthDay News) -- The cancer drug sorafenib, known by its trade name Nexavar, could have a toxic effect on the pancreas of patients who take it for extended periods.
Sorafenib works by inhibiting or halting the creation of new blood vessels into a tumor. It is mainly used to treat liver and kidney cancer, and is being considered by the U.S. Food and Drug Administration as a treatment for thyroid cancer.
But the drug can also harm a person's pancreas by interfering with blood flow to the vital organ, researchers from the University of Paris Descartes wrote in a letter published in the Oct. 10 issue of the New England Journal of Medicine.
CT scans showed that long-term use may cause a patient's pancreas to shrink by as much as one-third.
"We report reproducible evidence of irreversible pancreatic atrophy in two patients after long-term treatment with sorafenib," the French researchers wrote.
The drug is manufactured by Onyx Pharmaceuticals, based in San Francisco. The company did not immediately return calls for comment.
The first patient took sorafenib for two and a half years, starting with the recommended dose of 800 milligrams per day.
"After three months of sorafenib treatment, the patient had an intermittent grade 2 diarrhea with remissions when treatment was interrupted and recurrence when it was reinitiated," the researchers said in the letter.
After 18 months, doctors tracked the problem back to the pancreas, which was not producing enough digestive enzymes to properly digest food. A CT scan showed that the patient's pancreas had shrunk by one-fifth. When doctors put the patient on a pancreas enzyme replacement, the diarrhea symptoms improved.
The second patient took sorafenib for three years, and began suffering diarrhea within two months of beginning the drug. A CT scan taken three years after the patient began receiving the medication showed that the pancreas had shrunk by more than one-third.
"Little is known about the late side effects related to long-term exposure to sorafenib," the researchers said. "We found that pancreatic atrophy might be a consequence of prolonged treatment."